Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 93, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 22, 2016, 7:07 AM CDT for Franklin County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2016, 7:07 AM CDT (12:07 UTC)
- Expired
- May 22, 2016, 7:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Franklin County, NE
The radar
The Grand Island radar (KUEX), 38 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809
WUUS53 KGID 221207
SVRGID
NEC061-221230-
/O.NEW.KGID.SV.W.0093.160522T1207Z-160522T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
707 AM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 730 AM CDT
* AT 706 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRANKLIN...OR
29 MILES SOUTHEAST OF HOLDREGE...MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
UPLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 9886 4019 9872 4017 9873 4010 9899
4018 9906
TIME...MOT...LOC 1206Z 229DEG 14KT 4016 9896
HAIL...1.00IN
WIND...<50MPH
$$
GUERRERO1 follow-up statement
512
WWUS53 KGID 221226
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
726 AM CDT SUN MAY 22 2016
NEC061-221236-
/O.EXP.KGID.SV.W.0093.000000T0000Z-160522T1230Z/
FRANKLIN NE-
726 AM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY WILL
EXPIRE AT 730 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4035 9886 4019 9872 4017 9873 4010 9899
4018 9906
TIME...MOT...LOC 1224Z 229DEG 14KT 4016 9896
$$
GUERREROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:04 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 22, 6:04 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Hastings NE 604 AM CDT SUN MAY 22 2016 .SHORT TERM...(Today and tonight) Issued at 439 AM CDT Sun May 22 2016 The main issue for the short term forecast is chance for thunderstorms/severe weather tonight. The omega blocking pattern persists today with a western trough and a the ridge over the central United States as a jet streak stretches from the central Rockies into the northern Plains will stream nearly parallel with a surface cold front, with a warm front/dry line extending south along the front range of the Rockies from Wyoming to New Mexico. As was long expected, thunderstorms should develop along the front range surface boundary by afternoon as an impulse is ejected northeast out of the base of the western trough. Convection should develop along and help propagate east the cold front/dryline, but slowly, due to the nearly parallel upper level flow. There will be more than enough instability and bulk shear to produce severe weather at initialization. There will be a period during the late afternoon and early evening that tornadoes will be possible, but this wanes quickly later in the evening. We currently have some tornadoes mentioned in the HWO, which I will include since SPC keeps our western CWA in the 5% area, but this is way more likely to the west of the CWA, and I would not be surprised at all if we had no tornadic activity. As storms migrate east, they will move into lower deep layer shear as instability decreases. Storms will probably fill in to form a quasi-linear mesoscale convective complex that will not have a strong push to the east, considering the parallel flow to the surface front. This will have good potential for some heavy rainfall. The storms will eventually get far enough east to tap into the expected strong low-level jet and could actually strengthen a bit. I think our biggest threat for any severe weather will be wind as the squall line moves through, and only a minimal threat for large hail and tornadoes for the most part. I went pretty close to superblend for temperatures, but I tweaked the POPs down to mostly slight chance for today, and increased POPs significantly late tonight as ensembles indicate. .LONG TERM...(Monday through Saturday) Issued at 439 AM CDT Sun May 22 2016 The long term is an active pattern littered with thunderstorm chances everyday. The most notable day for this forecast period is definitely Tuesday due to the high confidence for severe weather. Confidence beyond Tuesday dwindles for severe weather. That being said, Tuesday will be the focus of this discussion. In the upper levels we will be under southwesterly aloft with no dominant feature to really speak off besides small embedded impulses ejecting out over the plains. At the surface, a low will develop across western parts of the Central Plains and nose its way into/near the forecast area Tuesday afternoon. The placement of the surface low and the associated boundaries will be the biggest factor in severe weather development and coverage across our forecast area. Current thinking is it will nose up across western/southwestern portions of the forecast area. There is significant instability around in the afternoon across the forecast area where the NAM and GFS indicate most unstable values around 5000 J/Kg. Bulk shear (0-6 km) values are around 45-50 knots. The ingredients for strong rotating updrafts are going to be in place. Low level (0-1 km) helicity values are not overly impressive, but with the surface low so close and the chance for boundaries (warm front) over the forecast area, a tornado threat cannot be ruled out at this time. However, the main threats will likely be significant hail (2+ inches) and damaging wind speeds. Depending on where the surface low and associated boundaries end up, the threat for tornadoes could be more of an issue. There is a good chance there will be at least a few supercell thunderstorms around the forecast area on Tuesday, and severe weather will likely be a threat. This is a day to watch as we move forward because the forecast can change, but the ingredients are currently there which warrant the mention for severe weather at this time with high confidence. Normal temperatures for this time of year range around the mid to upper 70s, while lows range around the low to mid 50s. Overall, temperatures are going to be near or above normal everyday in the long term. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday morning) Issued at 559 AM CDT Sun May 22 2016 One concern is low-level wind shear for the first couple of hours. Also, some storms are possible overnight, but ceilings are low confidence. Overall a low-confidence forecast for ceilings as models have been poor for the past several days. Lower ceilings should nudge east this morning, but as in the past, could have some trouble getting farther east. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Guerrero AVIATION...Heinlein
Hazardous weather outlook, May 22, 5:33 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 533 AM CDT SUN MAY 22 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 533 AM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. ISOLATED TORNADOES WILL BE POSSIBLE THIS EVENING WEST OF HIGHWAY 183. DAMAGING WIND GUSTS AND LARGE HAIL ARE ALSO POSSIBLE FOR THE ENTIRE OUTLOOK AREA TONIGHT. THUNDERSTORMS ARE ALSO POSSIBLE DURING THE DAY TODAY. SOME OF THE STORMS TODAY COULD BE STRONG WITH SMALL HAIL AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY FROM LINGERING CONVECTION SUNDAY NIGHT MAINLY EAST OF HIGHWAY 281. SOME OF THESE STORMS COULD POTENTIALLY BE SEVERE WITH HAIL AROUND THE SIZE OF QUARTERS AND DAMAGING WINDS. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED TORNADOES. THERE ARE CHANCES FOR THUNDERSTORMS EVERYDAY BEYOND TUESDAY. HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/GUERRERO
In the hours before
Special weather statement, May 22, 6:43 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 643 AM CDT SUN MAY 22 2016 NEZ084-221230- FRANKLIN NE- 643 AM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 730 AM CDT... AT 643 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BLOOMINGTON...OR 28 MILES SOUTHEAST OF HOLDREGE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRANKLIN...BLOOMINGTON AND RIVERTON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4035 9894 4010 9873 4003 9906 4014 9914 TIME...MOT...LOC 1143Z 236DEG 12KT 4012 9905 GUERRERO
Special weather statement, May 22, 6:52 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 652 AM CDT SUN MAY 22 2016 NEZ039-040-046-047-221230- HOWARD NE-GREELEY NE-SHERMAN NE-VALLEY NE- 652 AM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY... NORTHWESTERN HOWARD...SOUTHWESTERN GREELEY AND NORTHEASTERN SHERMAN COUNTIES UNTIL 730 AM CDT... AT 652 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LOUP CITY...OR 21 MILES SOUTH OF ORD...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOUP CITY...SCOTIA...NORTH LOUP...COTESFIELD AND SHERMAN RESERVOIR DAM. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4135 9852 4120 9897 4129 9910 4157 9882 TIME...MOT...LOC 1152Z 228DEG 23KT 4129 9895 GUERRERO
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:43 AM CDT | Special Weather Statement | GID | Franklin | 47 min |
| May 22, 6:52 AM CDT | Special Weather Statement | GID | Sherman | 38 min |
| May 22, 7:21 AM CDT | Special Weather Statement | GID | Hall | 39 min |
| May 22, 10:35 AM CDT | Special Weather Statement | GID | Webster | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.